Hail, Dawson
- When
- June 7, 6:04 PM MST
- Where
- Dawson County, 11.47 mi SW of Richey
- Measured
- 1 in hail
- Reported by
- Storm Chaser
- Coordinates
- 47.530, -105.240
A storm chaser reported quarter size hail.
Warm, moist air and a very unstable atmosphere combined with a trough of low pressure moving through the area to form and sustain multiple severe thunderstorms across much of eastern Montana.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
Warm, moist air and a very unstable atmosphere combined with a trough of low pressure moving through the area to form and sustain multiple severe thunderstorms across much of eastern Montana.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jun 7, 5:43 PM MST, 21 minutes earlier.
Area Forecast Discussion National Weather Service Glasgow MT 643 PM MDT Thu Jun 7 2018 .DISCUSSION... Evening Update... Showers and thunderstorms are developing over northeast Montana this evening as a surface trough moves across the area. Some of these storms could be producing large hail and damaging winds, and as such, a Severe Thunderstorm Watch is in effect until 1 AM MDT. Right now, the areas anticipated to potentially see some severe weather will be from the Glasgow area and east, and especially along a line of storms developing closer to the North Dakota border. These storms will continue to develop and move generally northeast through the rest of the evening. Flash flooding may also occur under that line of storms as multiple storms may impact the same areas. Will keep an eye on things as the situation develops. Hickford Previous Discussion... -Short Term Discussion (Through Friday) A surface trough continues to extend from northeast Phillips County south-southeast through central Garfield County. The environment across this boundary and points east remains capped at this time, but that cap is expected to break early this afternoon. As that occurs, an outflow boundary from earlier storms to the west will meet this surface trough, and in conjunction with the passing of an upper-level short wave trough, will trigger thunderstorm development (expected in the 2 to 3 pm time frame). Additional convection across southwest Phillips County will continue to move off to the northeast early this afternoon and may strengthen and become severe as it gets into central/northern Phillips County. This overall complex of storms will progress east across the CWA into the evening and early overnight hours. The main threats with these storms will be hail to 2 inches in diameter, damaging winds to 70 mph, and very heavy rain that may lead to flooding. As we head into the evening hours, additional thunderstorm development may occur across the southeastern portion of the CWA (McCone/Dawson/Prairie/Richland/Wibaux Counties). MLCAPE across this area will be 2000 to 2500 J/KG with around 30 knots of effective bulk shear. The focal point for thunderstorm development would be a weak meso low emanating from the earlier complex of thunderstorms in the Lewistown area. Surface dewpoints will be in the lower 60s with backed winds at the surface. This will set the stage for explosive thunderstorm development (or intensification if the storms that form along the surface trough just continue into this area) with storms quickly becoming severe. Multi-cell clusters will dominate, but an embedded supercell is certainly possible. These storms will have the potential to produce large hail in excess of 2 inches, damaging winds to 70 mph, and perhaps a tornado along either the southern edge of a multi-cell cluster/squall line, or associated with a supercell. The severe threat should come to an end by midnight as instability wanes and the main complex of storms moves into North Dakota. Southwest flow will return Friday with generally dry conditions expected. However, some isolated thunderstorms will likely develop during the afternoon hours across Phillips and Petroleum Counties. These storms have an outside shot at becoming marginally severe, but they will be pulsey in nature. -Long Term Discussion A large trough will be moving into the northwestern U.S. this weekend. While we look to stay dry both days, strong winds are expected. Winds will be gusty out of the southeast on Saturday with sustained winds of at least 25 mph and gusts to around 40 mph. Winds will turn to the northwest Sunday as a surface low and associated cold front sweet through the area. A Lake Wind Advisory will be needed Saturday and Sunday. Pleasantly cooler temperatures will be in control for Monday and Tuesday. -Mottice && .AVIATION... FLIGHT CAT: VFR, becoming IFR/LIFR this afternoon and evening in severe thunderstorms. SYNOPSIS DISCUSSION: Scattered thunderstorms will move in from the west and additional storms will develop this afternoon and evening. Large hail, damaging winds, and frequent lightning will be the main threats. WINDS: Generally from the E and SE today at 10-15 kts, but strong and erratic winds are expected with any thunderstorm. Later on Friday, a west wind around 10 kts will settle into the region. -Mottice && .GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE. && weather.gov/glasgow
Special Weather Statement National Weather Service Glasgow MT 512 PM MDT THU JUN 7 2018 MTZ017-061-080000- Northern Valley MT-Central and Southern Valley MT- 512 PM MDT THU JUN 7 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL VALLEY COUNTY UNTIL 600 PM MDT... At 511 PM MDT, Doppler radar was tracking a strong thunderstorm 11 miles south of Hinsdale, or 22 miles west of Glasgow, moving northeast at 25 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Hinsdale, Tampico and Vandalia. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4817 10710 4827 10727 4863 10704 4839 10655 TIME...MOT...LOC 2311Z 218DEG 21KT 4824 10713 GAH
Special Weather Statement National Weather Service Glasgow MT 557 PM MDT THU JUN 7 2018 MTZ017-061-080045- Northern Valley MT-Central and Southern Valley MT- 557 PM MDT THU JUN 7 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN VALLEY COUNTY UNTIL 645 PM MDT... At 556 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles northeast of Hinsdale, or 28 miles northwest of Glasgow, moving north at 30 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Thoeny. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4846 10690 4853 10712 4893 10700 4883 10642 TIME...MOT...LOC 2356Z 192DEG 25KT 4853 10699 GAH
Special Weather Statement
National Weather Service Glasgow MT
611 PM MDT THU JUN 7 2018
MTZ026-080100-
Prairie MT-
611 PM MDT THU JUN 7 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PRAIRIE COUNTY
UNTIL 700 PM MDT...
At 611 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles southwest of Terry, moving northwest at 5 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Terry, Zero, Mccloud and Calypso.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 100 AM MDT for
northeastern Montana.
LAT...LON 4660 10545 4660 10549 4666 10549 4666 10558
4674 10558 4675 10562 4683 10562 4683 10572
4700 10560 4669 10500 4657 10539 4657 10545
TIME...MOT...LOC 0011Z 151DEG 5KT 4662 10553
GAHSpecial Weather Statement National Weather Service Glasgow MT 615 PM MDT THU JUN 7 2018 MTZ017-018-061-080115- Northern Valley MT-Daniels MT-Central and Southern Valley MT- 615 PM MDT THU JUN 7 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DANIELS AND CENTRAL VALLEY COUNTIES UNTIL 715 PM MDT... At 615 PM MDT, Doppler radar was tracking a strong thunderstorm near Tampico, or 9 miles north of Glasgow, moving northeast at 25 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... St. Marie, Baylor and Larslan. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A severe thunderstorm watch remains in effect until 100 AM MDT for northeastern Montana. LAT...LON 4821 10667 4834 10685 4882 10641 4850 10589 TIME...MOT...LOC 0015Z 226DEG 22KT 4834 10668 GAH
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
618 PM MDT THU JUN 7 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 5 S TAMPICO 48.23N 106.84W
06/07/2018 M0.88 INCH VALLEY MT TRAINED SPOTTER
&&
BCBSpecial Weather Statement
National Weather Service Glasgow MT
642 PM MDT THU JUN 7 2018
MTZ023>026-080145-
Richland MT-Dawson MT-Prairie MT-McCone MT-
642 PM MDT THU JUN 7 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MCCONE...CENTRAL
PRAIRIE...WEST CENTRAL RICHLAND AND WESTERN DAWSON COUNTIES UNTIL 745
PM MDT...
At 641 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles west of Richey to 12 miles west of
Terry. These storms were nearly stationary.
Wind gusts of 50 to 55 mph will be possible with these storms.
Locations impacted include...
Terry, Fallon, Richey, Bloomfield, Lindsay, Zero, Calypso, Marsh and
Enid.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 100 AM MDT for
northeastern Montana.
LAT...LON 4654 10524 4657 10524 4657 10545 4660 10545
4660 10549 4666 10549 4666 10558 4674 10558
4675 10560 4772 10529 4769 10468 4654 10503
TIME...MOT...LOC 0041Z 290DEG 3KT 4768 10522 4673 10556
GAHThe Glasgow radar (KGGW), 128 km away, was scanning. The volume nearest the first event began at 01:05 UTC.
18 hail, 4 flash flood, 4 thunderstorm wind. Local standard time, as filed.
A storm chaser reported quarter size hail.
A storm chaser reported tennis ball size hail.
A storm chaser reported water, several inches deep, flowing rapidly across Intersate 94.
Public reported half dollar size hail.
Public reported ping pong ball size hail. Time based on radar.
Public reported streams running bankful and 1-2 feet of water running over a road.
Trained spotter reported half dollar size hail.
Trained spotter reported half dollar size hail.
Trained spotter measured an 80 mph wind gust.
Public reported water up to 2 feet deep running swiftly over multiple roads.
A Davis Pro weather station measured an 87 mph wind gust. A barn on the property was completely leveled.
Public reported half dollar size hail.
Public reported an 83 mph wind gust measured at their ranch, across the Missouri River, south of Brockton.
Public reported multiple streams flooding and water up to 2 feet over a road.
Public reported quarter size hail.
Public reported golf ball size hail, leaving drifts up to 2 feet deep overnight.
Multiple reports from the public, all confirming golf ball size hail. Time estimated by radar.
Public reported quarter size hail.
Trained spotter reported half dollar size hail.
Public reported, via social media, quarter size hail.
Trained spotter reported half dollar size hail.
Trained spotter reported quarter size hail.
Public estimated a 70 mph wind gust while their car was nearly blown off the road by strong crosswinds.
Public reported a small amount of hail up to the size of quarters.
Trained spotter reported ping pong ball size hail.
Trained spotter reported quarter size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2018Every state in 2018This day in weather historyWarnings in Montana, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 765213, 764455, 765199, 764456, 764457, 765211, 765214, 765215, 765217, 765220, 765222, 765223, 765233, 765239, 765242, 765244, 765245, 765234, 765236, 765249, 765250, 765246, 765240, 765248, 765251, 765252.